Alert archive / Missouri / Tornado Warnings in 1999

Tornado Warning 9, NWS Springfield, MO

April 22, 1999McDonald County, Missouri

NWS Springfield, MO issued this tornado warning at Apr 22, 1999, 5:42 PM CDT for McDonald County, Missouri. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1999, 5:42 PM CDT (22:42 UTC)
Expired
Apr 22, 1999, 6:30 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Whole counties

County McDonald County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 6:11 PM CDTHail 1Anderson, MO
Apr 22, 6:25 PM CDTThunderstorm Wind 52Powell, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 222242 RRA
TORSGF
MOC119-222330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 PM CDT THU APR 22 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  MCDONALD COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 630 PM CDT

* AT 540 PM DOPPLER RADAR INDICATED A TORNADO 9 MILES NORTHWEST OF
  TIFF CITY OR 20 MILES NORTHWEST OF PINEVILLE.  THIS STORM WAS
  MOVING EAST SOUTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  TIFF CITY BY 600 PM
  ANDERSON BY 615 PM
  PINEVILLE BY 625 PM
  POWELL BY 630 PM


THIS IS A DANGEROUS SITUATION.  MOVE QUICKLY TO A DESIGNATED
SHELTER...BASEMENT...OR INTO AN INTERIOR ROOM ON THE, LOWEST FLOOR OF
YOUR BUILDING.

VESPER/FOSTER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 22, 2:15 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 22, 2:15 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT THU APR 22 1999

MAIN FOCUS WILL BE WITH CONVECTION AND HEAVY RAIN POTENTIAL
TONIGHT...ESPECIALLY IN W CWA.

STATIONARY BOUNDARY HAS BEEN MAIN FOCUS FOR CONVECTION THROUGHOUT THE
DAY SO FAR WITH MCS PUSHING INTO N MO...N OF CWA.  HOWEVER...NEW LINE
OF STG TSRA HAS DEVELOPED FROM EMPORIA S TO NEAR PONCA CITY OK.  THIS
AREA AHEAD OF FRONT IS VERY UNSTABLE WITH SFC LIS OF -4 TO -8.  WOULD
EXPECT THIS LINE TO CONTINUE PUSHING ENE AND INTO W MO LATE THIS
AFTERNOON/EARLY EVENING.  THIS AREA WAS THE SAME AREA WHICH RECEIVED
BETWEEN 1 TO 2 INCHES OF RAINFALL EARLIER THIS MORNING AND THE GROUND
IS ALREADY SATURATED.  ANOTHER 1 TO 2 INCHES WITH LOCALIZED HIGHER
AMOUNTS WILL BE POSSIBLE WITH THE THUNDERSTORMS TONIGHT.  WILL BE
ISSUING A FLASH FLOOD WATCH FOR THIS AREA TONIGHT.

SPLIT FLOW WILL CONTINUE ALOFT WITH CUT OFF LOW DEEPENING ACROSS THE
CENTRAL AND SOUTHERN ROCKIES DURING THE FIRST 24 HR PD.  RIDGE WILL
BEGIN TO BUILD IN THE MS VLY REGION DURING THIS TIME WITH MAIN ENERGY
CYCLING AROUND THE LOW IN THE PLAINS.  FRONT WILL SLOWLY SAG SOUTH
ACROSS THE CWA DURING THE PD AND WILL BE THE MAIN FOCUSING MECHANISM
FOR SHOWERS AND THUNDERSTORMS.  MAIN PRECIPITATION AREA SHOULD SHIFT
TO THE SOUTH AND EAST FOR FRIDAY NIGHT INTO SATURDAY.  HAVE GENERALLY
GONE WITH THE FAN FOR BOTH POPS AND TEMPS THROUGHOUT THE PD.

CCF
SGF TC 057/068 052/063 049 056555
JLN TC 057/068 054/067 051 056555
UNO TT 060/071 056/068 053 054566
VIH TC 054/064 047/059 046 055543

LINDENBERG

In the hours before

Special weather statement, Apr 22, 1:00 PM CDT, 4 hours 42 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU APR 22 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS.

...SEVERE THUNDERSTORMS AND HEAVY RAIN POSSIBLE THIS AFTERNOON AND
TONIGHT...

A STATIONARY FRONT STRETCHED FROM SOUTHEAST KANSAS INTO NORTHWEST
MISSOURI EARLY THIS AFTERNOON.  A LARGE AREA OF THUNDERSTORMS HAS
DEVELOPED ALONG THE FRONT AND CONTINUES TO MOVE NORTHEAST ALONG THIS
BOUNDARY.  THE EASTERN EDGE OF THESE THUNDERSTORMS MAY AFFECT EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI DURING THE AFTERNOON.  THE
MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WIND AND HEAVY RAIN.

THE FRONT SHOULD BEGIN TO PUSH SLOWLY SOUTHWARD TONIGHT AND MORE
THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI OVERNIGHT INTO FRIDAY MORNING.  SOME OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL...DAMAGING WIND...AND LARGE HAIL
POSSIBLE.

STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED FOR ACTIVATION
THIS AFTERNOON AND TONIGHT...MAINLY NORTH AND WEST OF A
CASSVILLE...TO SPRINGFIELD...TO ROLLA LINE.

LINDENBERG
Special weather statement, Apr 22, 3:52 PM CDT, 1 hour 50 minutes before
KSZ073-097-101-MOZ055-066>068-077>080-088>091-093>095-101>104-230200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT THU APR 22 1999

...A TORNADO WATCH IS IN EFFECT UNTIL 9 PM...

...IN SOUTHEAST KANSAS...

BOURBON...        CHEROKEE...       CRAWFORD...

...IN SOUTHWEST AND WEST CENTRAL MISSOURI...

BARRY...          BARTON...         BENTON...         CEDAR...
CHRISTIAN...      DADE...           DALLAS...         GREENE...
HICKORY...        JASPER...         LAWRENCE...       MCDONALD...
NEWTON...         POLK...           ST. CLAIR...      STONE...
TANEY...          VERNON...         WEBSTER...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 9 PM FOR A PORTION OF SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI.  A LINE OF THUNDERSTORMS HAS DEVELOPED IN EASTERN KANSAS
THIS AFTERNOON AND WILL PUSH EAST INTO WESTERN MISSOURI THIS EVENING.

DAMAGING WIND...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE THIS
EVENING AS THESE STORMS PUSH THROUGH THE AREA.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

LINDENBERG
Special weather statement, Apr 22, 3:52 PM CDT, 1 hour 50 minutes before
KSZ073-097-101-MOZ055-066>068-077>080-088>091-093>095-101>104-230200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT THU APR 22 1999

...A TORNADO WATCH IS IN EFFECT UNTIL 9 PM...

...IN SOUTHEAST KANSAS...

BOURBON...        CHEROKEE...       CRAWFORD...

...IN SOUTHWEST AND WEST CENTRAL MISSOURI...

BARRY...          BARTON...         BENTON...         CEDAR...
CHRISTIAN...      DADE...           DALLAS...         GREENE...
HICKORY...        JASPER...         LAWRENCE...       MCDONALD...
NEWTON...         POLK...           ST. CLAIR...      STONE...
TANEY...          VERNON...         WEBSTER...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 9 PM FOR A PORTION OF SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI.  A LINE OF THUNDERSTORMS HAS DEVELOPED IN EASTERN KANSAS
THIS AFTERNOON AND WILL PUSH EAST INTO WESTERN MISSOURI THIS EVENING.

DAMAGING WIND...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE THIS
EVENING AS THESE STORMS PUSH THROUGH THE AREA.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:40 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton60 min
Apr 22, 2:09 AM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence61 min
Apr 22, 6:17 PM CDTSevere Thunderstorm WarningSGFNewton48 min
Apr 22, 6:30 PM CDTTornado WarningSGFMcDonald50 min
Apr 22, 6:39 PM CDTFlash Flood WarningSGFMcDonald4 hr
Apr 22, 6:50 PM CDTTornado WarningSGFBarry50 min

Nearby

Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.